Article

Adverse neurologic effects of metoclopramide.

Canadian Medical Association journal (Impact Factor: 7.27). 02/1982; 126(1):23-5.
Source: PubMed

ABSTRACT Metoclopramide hydrochloride is now commonly prescribed for a variety of gastrointestinal disorders. Over a 2-year period 18 patients with neurologic disorders induced by metoclopramide were assessed at the Parkinson's disease clinic of the Ottawa Civic Hospital. During metoclopramide therapy acute transient dystonic reactions were seen in 4 patients, and parkinsonism, which was frequently misdiagnosed and treated as classic Parkinson's disease, was seen in 12 patients. After treatment with metoclopramide was stopped, tardive dyskinesia appeared in seven patients and has persisted for up to 15 months in three patients. Parkinsonism and tardive dyskinesia occurred in older patients undergoing long-term therapy with metoclopramide. This experience, therefore, suggests that such treatment, especially in older patients, should be avoided.

0 Bookmarks
 · 
180 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Our objective was to evaluate the ability of neurologists to recognize and diagnose drug-induced Parkinsonism (DIP) in the elderly. DIP is a diagnostic challenge because it can be indistinguishable from Parkinson's disease, especially in the elderly. It is frequently under-recognized by psychiatrists and primary care physicians. Atypical antipsychotics (AA) are advertised for their low propensity to cause DIP. This may add to problems with recognition. We performed a retrospective record review of consecutive new parkinsonian patients seen over 2 years in a movement disorders clinic to examine the frequency, causative agents, and diagnostic accuracy of DIP by physicians, particularly neurologists. Of 354 Parkinsonian patients evaluated, 24 (6.8%) had DIP, 46% of these were due to AA and 29% were caused by metoclopramide. Of the 24 patients with DIP, only one was previously diagnosed accurately according to records. Nineteen patients (79%) were previously evaluated by a neurologist, and none of them was diagnosed with DIP. The primary reason for failure to recognize DIP relates to under-recognition of AA as possible cause. A majority remained on the inciting agents while dopaminergic drugs were prescribed. DIP was reversible when the inciting drug was stopped. DIP is a common form of parkinsonism and is under-recognized, even by neurologists. AA and metoclopramide do not appear to be well-known to cause DIP. Cessation of the offending agent results in improvement of symptoms and would eliminate the need for dopaminergic agents, which are known to commonly cause side effects in the elderly.
    Movement Disorders 03/2008; 23(3):401-4. · 5.63 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Parkinson's syndrome (PS) is frequently encountered in disorders associated with prominent degeneration of the nigrostriatal pathway as in Parkinson's disease, multisystem atrophy, and progressive supranuclear palsy (presynaptic PS). Drug-induced parkinsonism, a common, underdiagnosed health problem and psychogenic parkinsonism are causes of Parkinson's syndrome which, evidence suggests, occurs without degeneration of nigrostriatal structures. We review clinical features and results of DAT imaging in drug-induced parkinsonism and psychogenic parkinsonism. These two conditions normally give normal striatal DAT imaging results; an abnormal result in either case could exclude both conditions, corroborating a diagnosis of organic parkinsonism in uncertain cases.
    Movement Disorders 11/2003; 18 Suppl 7:S28-33. · 4.56 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Case The objective of this case report is to report the development of tardive dyskinesia in an African-American adolescent male after short-term treatment with metoclopramide 10 mg orally three times daily secondary to delayed gastric emptying. The patient developed symptoms of tardive dyskinesia after 2 days of therapy with metoclopramide. Metoclopramide was discontinued and diphenhydramine 50 mg was initially administered intravenously followed with 25 mg orally every 4 hours as needed. While there are case reports of drug-induced tardive dyskinesia after intravenous administration of metoclopramide, this is to our knowledge the first report of tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. Conclusion Awareness of the risk of development of this adverse effect even with short-term treatment with metoclopramide and in younger patients is important.
    International journal of clinical pharmacy. 08/2012;

Full-text

View
2 Downloads
Available from